Kentucky, 2009

Hail in Kentucky, March 28, 2009

March 28, 2009 · NWS LMK · 4 events in 4 counties and zones

Thunderstorms across portions of mainly west-central Kentucky produced mainly marginally severe hail. While a tornado was reported with one storm in Grayson County; after further review and investigation this turned out to be a false report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorms across portions of mainly west-central Kentucky produced mainly marginally severe hail. While a tornado was reported with one storm in Grayson County; after further review and investigation this turned out to be a false report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 28, 3:38 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 28, 3:38 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
538 PM EDT SAT MAR 28 2009

.MESOSCALE UPDATE...

RECENT RADAR IMAGERY SHOWING BAND OF SEVERE THUNDERSTORMS MOVING ENE
THROUGH WESTERN KENTUCKY.  IMPRESSIVE STORM SOUTHWEST OF HENDERSON
KENTUCKY CONTAINS STRONG ROTATION AND HAS EXHIBITED A NICE THREE
BODY SCATTER SPIKE IN THE REFLECTIVITY DATA SUGGESTING VERY LARGE
HAIL WITHIN THE STORM.  SHOULD THIS STORM HOLD ITS OWN...IT WILL
LIKELY IMPACT OUR FAR NORTHWEST PORTIONS OF OUR CWA WITHIN THE NEXT
60-90 MINUTES.

FURTHER SOUTH ALONG THE LINE...MORE LINEAR CONVECTION CONTINUES TO
DEVELOP.  SOME DISCRETE CELLS HAVE DEVELOPED JUST WEST OF NASHVILLE
METRO AND ARE MOVING NNE.  THESE WOULD IMPACT PORTIONS OF
LOGAN...SIMPSON AND BUTLER COUNTIES WITHIN THE NEXT 60-90 MINUTES AS
WELL.

ATMOSPHERE ACROSS WESTERN KY IS UNSTABLE WITH LATEST ANALYSIS
SHOWING SFC LIFTED INDICES OF -4 TO -5.  CAPES ARE RUNNING AROUND
50-700 J/KG WHILE BULK SHEAR IS IMPRESSIVE AOA 70KTS.  STORMS IN
WESTERN KY SHOULD CONTINUE TO MAINTAIN THEIR STRUCTURES AS THEY MOVE
INTO OUR SOUTHWESTERN AND WESTERN SECTIONS OF THE FA OVER THE NEXT
COUPLE OF HOURS.  SHEAR REMAINS QUITE IMPRESSIVE AND ANY STORM THAT
CAN DEVELOP SIGNIFICANTLY WILL LIKELY BE SEVERE WITH TORNADOES BEING
A THREAT.  AM ALSO A BIT CONCERNED WITH CONVECTION MOVING DUE NORTH
OUT OF TENNESSEE.  BASED ON THEIR CURRENT TRAJECTORIES...WE COULD BE
DEALING WITH STORM MERGERS AND SUB-MESOSCALE PROCESSES THAT COULD
QUICKLY PRODUCE SEVERE WEATHER.  WELL CONTINUE TO MONITOR CLOSELY.

.SHORT TERM (TONIGHT AND SUNDAY)...

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM EDT FOR SOUTH CENTRAL
KENTUCKY ALONG AND WEST OF INTERSTATE 65...AND SOUTH OF INTERSTATE
64.

ACTIVE WEATHER...WITH THE POSSIBILITY OF SEVERE
THUNDERSTORMS...POSSIBLE LATE THIS AFTERNOON OR THIS EVENING ACROSS
CENTRAL KENTUCKY AND...TO A LESSER EXTENT...ACROSS SOUTH CENTRAL
INDIANA AND THE BLUEGRASS REGION.

A DEEP VERTICALLY STACKED OCCLUDED LOW PRESSURE SYSTEM NOW ACROSS
NORTHERN ARKANSAS WILL MOVE NORTHEAST ACROSS SOUTHERN ILLINOIS BY
LATE THIS EVENING. A SHARP OCCLUDED FRONT/DRYLINE NOW ACROSS EASTERN
MISSISSIPPI WILL SWEEP NORTHEAST ACROSS CENTRAL KENTUCKY THIS
EVENING.

THE LATEST 12Z NAM IS IN AGREEMENT WITH EARLIER MODELS THAT OUR BEST
CHANCE FOR SEVERE STORMS WILL OCCUR WITHIN A NARROW 2 TO 4 HOUR
WINDOW THIS EVENING.

PARTIAL CLEARING ACROSS WESTERN TENNESSEE AND SOUTHERN KENTUCKY HAVE
ALLOWED TEMPERATURES TO RISE INTO THE UPPER 60S...AND SURFACE BASED
LIS HAVE FALLEN TO LESS THAN 0.  THIS OCCLUDED FRONT WILL SWING
NORTHEAST WILL ENTER SOUTH CENTRAL KENTUCKY AROUND 6 PM...AND EXIT
NORTH OF THE BLUEGRASS SHORTLY AFTER MIDNIGHT. STRONG UPPER AIR
DYNAMICS AND LINEAR FORCING JUST AHEAD OF THIS FRONT MAY ALLOW
CONVECTION TO DEVELOP...EITHER AS A BROKEN ARC OF INDIVIDUAL CELLS
OR IN SHORT CONVECTIVE LINE SEGMENTS. STRONG DIRECTIONAL WIND SHEAR
MAY ALLOW SOME STORMS TO ROTATE...BRINGING A THREAT OF LARGE
HAIL...AND DAMAGING WINDS AS WELL AS ISOLATED TORNADOES.
SURFACE-BASED INSTABILITY WILL BE QUITE A BIT LESS ACROSS SOUTHERN
INDIANA AND EAST OF INTERSTATE 65 LATER THIS EVENING...AND THE
SEVERE THREAT WILL TRANSITION TO LARGE HAIL AND PERHAPS ISOLATED
WIND DAMAGE OVER THESE AREAS LATER THIS EVENING.

LATER TONIGHT...ONCE THIS FRONT PASSED...MUCH COLDER AIR WILL POUR
IN FROM THE SOUTHWEST. BREEZY CONDITIONS WILL DEVELOP AFTER MIDNIGHT
AS WESTERLY WINDS INCREASE TO 15 TO 25 MPH. AFTER PERHAPS A COUPLE
OF HOURS OF CLEAR SKIES UNDER THIS STORMS DRY SLOT...LOW
WRAP-AROUND STRATO-CU WILL ARRIVE DURING THE PRE-DAWN HOURS.

SUNDAY WILL BE RAW AND BLUSTERY...WITH SCATTERED LIGHT RAIN SHOWERS
AND HIGHS REMAINING STEADY IN THE LOWER 40S. FORECAST SOUNDINGS
INDICATE SNOW DOWN BELOW 2000 FEET. OUR WARMISH SURFACE TEMPERATURES
WILL LIKELY KEEP ANY PRECIP ALL RAIN...WITH PERHAPS A FEW SNOW
FLAKES MIXED IN.

.LONG TERM (SUNDAY THROUGH FRIDAY)...

FAIRLY PROGRESSIVE UPPER AIR FLOW LOOKS TO BE IN STORE THROUGH MUCH
OF THE EXTENDED FCST PD WITH SEVERAL OPPORTUNITIES FOR PRECIPITATION
DURING THE UPCOMING WEEK.

SUNDAY NIGHT THROUGH TUESDAY NIGHT...

AS PARENT SFC CYCLONE MOVES NE OF THE AREA SUNDAY NIGHT...CLOUDS
SHOULD RAPIDLY CLEAR FROM WEST TO EAST WITH MUCH OF THE REGION GOING
MOSTLY CLEAR BY MONDAY MORNING.  SUSTAINED COLD AIR ADVECTION WILL
HELP PUSH TEMPS DOWN INTO THE UPPER 20S TO AROUND 30 IN THE NORTH
WITH READINGS NEAR FREEZING ACROSS THE SOUTHERN HALF OF KY.  AFTER A
COLD START...COMBINATION OF MOSTLY SUNNY SKIES AND A SOUTHERLY WIND
RETURNING SHOULD ALLOW TEMPS TO RESPOND QUICKLY ON MONDAY. HIGHS
MONDAY AFTERNOON WILL LIKELY TOP OUT IN THE UPPER 50S TO AROUND 60
IN THE NORTH WITH LOWER 60S ACROSS THE SOUTHERN SECTIONS.
INCREASING CLOUDS AND SUSTAINED SOUTHWESTERLY FLOW WILL LIKELY KEEP
TEMPS FROM FALLING TOO MUCH MONDAY NIGHT.  LOWS FROM THE ENSEMBLE
MEANS SUGGEST READINGS IN THE LOWER 40S ACROSS THE NE SECTIONS TO
THE UPPER 40S ACROSS THE SOUTHWEST PORTIONS OF OUR FORECAST AREA.

ON TUESDAY...CLOUDS WILL CONTINUE TO INCREASE AS NEXT H5 WAVE AND
ASSOCIATED SFC CYCLONE MAKES A RUN FOR THE REGION.  OVERALL TRENDS
IN THE MODEL DATA ARE SOMEWHAT SLOWER THAN IN PREVIOUS RUNS.  SO
PLAN ON BACKING OFF POPS IN THE EAST SOMEWHAT FOR TUESDAY.  AT THIS
TIME...BASED ON THE 06Z ENSEMBLE RUNS...FEEL THAT BEST PROBABILITIES
OF PRECIPITATION WILL LIKELY BE TUESDAY AFTERNOON AND NIGHT AS SFC
FRONT MAKES ITS APPROACH.  SHOWERS AND THUNDERSTORMS WILL LIKELY
ACCOMPANY THIS SYSTEM.  06Z PROBABILISTIC FCSTS SUGGEST LIKELY POPS
FOR TUES AFTERNOON/EVE SO HAVE RAISED POPS SUBSTANTIALLY HERE.
PRE-FRONTAL CLOUDS MAY KEEP TEMPS DOWN A BIT WITH A GRADIENT OF
TEMPERATURE LIKELY SETTING UP.  FEEL THAT HIGHS IN THE LOW TO MID
60S FOR MUCH OF THE REGION SEEMS REASONABLE...BUT UPPER 60S IN THE
FAR EAST CANNOT BE RULED OUT ATTM.  LOWS TUE NIGHT SHOULD COOL BACK
DOWN INTO THE LOWER TO MID 40S.

WEDNESDAY THROUGH SATURDAY...

FOR THIS TIME PERIOD...12Z OP GFS AND 00Z EURO SOLUTIONS ARE IN GOOD
AGREEMENT UNTIL AROUND FRIDAY WHERE THEIR SOLUTIONS SHOW QUITE A
BIT OF SPREAD.  28/00Z AND 06Z GFS ENSEMBLES LEND GOOD SUPPORT HERE
AS WELL SO A GENERAL BLEND OF THE OP GFS/ENSEMBLES AND EURO WILL BE
USED.  FOR FRIDAY-SATURDAY...WILL STICK CLOSER TO THE 06Z GFS
ENSEMBLE FOR NOW.

BY 12Z WED...SFC COLD FRONT SHOULD BE CLEARING THE EASTERN PART OF
THE COMMONWEALTH.  COMPARED TO THE PREVIOUS FCST...THE 12Z GFS IS A
BIT MORE PROGRESSIVE THAN ITS 00Z AND 06Z RUNS...BUT MATCHES UP WELL
THE 00Z EURO SOLNS.  BASED ON THAT I FEEL THAT WE PROBABLY CAN GO
WITH A DRY FCST FOR WEDNESDAY AND WEDNESDAY NIGHT AS WEAK H5 RIDGE
AND SFC HIGH BUILD IN AND DRIFT THROUGH THE REGION.  COLD NW FLOW
ALOFT WILL LIKELY KEEP TEMPS DOWN A BIT ON WED WITH HIGHS IN THE MID
TO UPPER 50S AND OVERNIGHT LOWS IN THE UPPER 30S TO AROUND 40. NEXT
H5 WAVE LOOKS TO IMPACT THE REGION ON THURSDAY AFTERNOON/EVE
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION.
STRONG RETURN FLOW AHEAD OF THE SYSTEM SHOULD ALLOW TEMPS TO SPIKE
UP INTO THE LOWER TO MID 60S EARLY THU AFTERNOON AND THEN FALL IN
THE POST FRONTAL WAKE.  BASED ON 06Z ENSEMBLE PROBABILITIES...HAVE
INCREASED POPS CHANCES UP A BIT GIVEN THE OVERALL CONTINUITY AND
AGREEMENT WITHIN THE ENSEMBLE.  TEMPS LOOK TO COOL OFF BY FRIDAY
MORNING WITH LOWS IN THE MID TO UPPER 30S.

FOR FRIDAY AND SATURDAY...MODEL SOLUTIONS BEGIN TO DIVERGE AS THE
EURO LEAVES A WASHED OUT FRONTAL BOUNDARY STRETCHED ACROSS THE LOWER
TO MID OHIO VALLEY. ON THE OTHER HAND...THE 06-12Z OP GFS PUSHES THE
FRONT WELL DOWN INTO THE NORTHERN GULF COAST STATES BEFORE LIFTING
BACK AS A WARM FRONT JUST OUTSIDE THE FCST PD.  FOR NOW HAVE LEANED
CLOSER TO THE 06Z GFS WHICH IS BASICALLY A COMPROMISE HERE.  GIVEN
THE UNCERTAINTY HAVE LEFT THE FCST DRY FOR FRI-SAT FOR NOW UNTIL WE
CAN SOME CLARITY WITHIN THE MODEL SOLUTIONS.  CURRENT THINKING IS
THAT FRIDAY WILL BE COOL AS WELL WITH HIGHS IN THE UPPER 50S IN THE
NORTH TO AROUND 60 IN THE SOUTH.  INCREASING SOUTHERLY FLOW AT THE
SFC AND ALOFT SHOULD ALLOW TEMPS TO WARM SIGNIFICANTLY AGAIN BY
SATURDAY WITH HIGHS IN THE LOW TO MID 60S IN THE NORTH AND UPPER 60S
ACROSS THE SOUTH.

&&

.AVIATION (18Z TAFS)...

EAST WINDS AND LOW IFR CIGS WILL CONTINUE AT SDF THROUGH PERHAPS
20Z...AND AT LEXINGTON AS LATE AS 22Z. BOTH THESE SITES ARE NORTH OF
A WARM FRONT...WHICH WILL LIFT NORTH TOWARDS THE ARE DURING THE
EVENING HOURS. CIGS WILL LIFT THIS EVENING TO MVFR AT SDF AND
LEX...BUT SCATTERED SHOWERS WILL STAY PRESENT.

BWG IS CLOSER TO THE FRONT AND HENCE...EXPERIENCE ONLY BROKEN TO
SCATTERED MVFR CIGS THROUGH 22Z.

SCATTERED LIGHT SHOWERS WILL CONTINUE AT SDF THROUGH 00Z
SUNDAY...AFTER WHICH SHOWERS WILL BECOME MORE NUMEROUS. ONLY LIGHT
SPRINKLES OR OCCASIONAL DRIZZLE SHOULD OCCUR AT LEX THROUGH 00Z.

A STRONG FRONT WILL MOVE THROUGH BWG AROUND 00 TO 02Z...SDF AROUND
02Z TO 04Z...AND AT LEX AROUND 05 TO 07Z. A BROKEN LINE OF STRONG
THUNDERSTORMS MAY ARRIVE AT EACH SITE WITHIN  2 HOURS OF THE FRONTAL
PASSAGE. SHOULD STORMS FORM...GUSTY WINDS ARE POSSIBLE. WINDS WILL
DRAMATICALLY SWITCH TO THE SOUTHWEST RIGHT AFTER FRONTAL PASSAGE.

ALTHOUGH CIGS MAY GO TO VFR FOR A FEW HOURS AFTER FRONTAL
PASSAGE...WIDESPREAD STRATO-CU WILL FOLLOW...BRINGING MVFR CIGS AT
ALL SITE AFTER 12Z SUNDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH THROUGH 9 PM FOR WEST CENTRAL KENTUCKY.
IN...NONE.

WEATHER.GOV/LOUISVILLE

MESOSCALE....MJ
SHORT TERM...JSD
LONG TERM....MJ
AVIATION.....JSD
Hazardous weather outlook, Mar 28, 2:00 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT SAT MAR 28 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
400 PM EDT SAT MAR 28 2009 /300 PM CDT SAT MAR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND OVERNIGHT.

A STRONG SURFACE LOW PRESSURE SYSTEM WILL APPROACH SOUTHERN INDIANA
BY EARLY SUNDAY.

AN OCCLUDED FRONT WILL MOVE NORTHEASTWARD ACROSS KENTUCKY LATE THIS
AFTERNOON THROUGH LATE EVENING.

STRONG UPPER DYNAMICS COUPLED WITH LIMITED SURFACE INSTABILITY WILL
COMBINE TO PRODUCE A BROKEN LINE OF INDIVIDUAL STORMS OR BROKEN LINE
SEGMENTS JUST AHEAD OF THIS FRONT. DIRECTIONAL WIND SHEAR AND STRONG
MID LEVEL WINDS MAY ALLOW SOME OF THESE STORMS TO ROTATE...OR
PRODUCE BOW ECHOS WITHIN INDIVIDUAL LINE SEGMENTS. LARGE
HAIL...WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT WITH ANY
STORMS. SEVERE STORMS WILL BE MOST LIKELY TO DEVELOP ACROSS SOUTH
CENTRAL KENTUCKY...WHERE PARTIAL BREAKS IN THE CLOUD COVER THIS
AFTERNOON WILL LEAD TO GREATER INSTABILITY.

THE PREFERRED TIME FOR ANY SEVERE WEATHER WILL BE FROM LATE THIS
AFTERNOON INTO LATE-EVENING. STORMS WILL THEN TRACK TO THE
EAST-NORTHEAST BEFORE DIMINISHING IN INTENSITY AFTER SUNSET.

STAY TUNED FOR UPDATES AS SEVERE WEATHER CONDITIONS CAN CHANGE
RAPIDLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TUESDAY AND
TUESDAY NIGHT. ANOTHER SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS
THURSDAY AND THURSDAY NIGHT. AS WITH ANY THUNDERSTORMS...GUSTY WINDS
AND LIGHTNING WILL BE THE  PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO
EARLY EVENING.

JSD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Logan

When
March 28, 4:41 PM CST
Where
Logan County, Adairville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.670, -86.850

Hail, Ohio

When
March 28, 5:18 PM CST
Where
Ohio County, Centertown
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.420, -87.000

Hail, Simpson

When
March 28, 5:35 PM CST
Where
Simpson County, 0.69 mi N of Franklin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.730, -86.570

Hail, Grayson

When
March 28, 6:30 PM CST
Where
Grayson County, 0.55 mi E of Leitchfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.480, -86.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162050, 162051, 162052, 162049.